Hail, Knox
- When
- April 3, 1:26 AM CST to 1:27 AM CST
- Where
- Knox County, Galesburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.950, -90.370
A warm front lifting northward into central Illinois triggered scattered strong to severe thunderstorms during the early morning of April 3rd. Several of the storms produced large hail up to the size of quarters along and northwest of a Canton to Eureka line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward into central Illinois triggered scattered strong to severe thunderstorms during the early morning of April 3rd. Several of the storms produced large hail up to the size of quarters along and northwest of a Canton to Eureka line. In addition to the hail, locally heavy rainfall of as much as 3 to 4 inches occurred across parts of Peoria and Woodford counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 2, 10:23 PM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1123 PM CDT Wed Apr 2 2014 .DISCUSSION... ISSUED 835 PM CDT Wed Apr 2 2014 00z surface analysis showing the stationary frontal boundary well south of our area this evening. Complex of storms that moved through the Interstate 70 corridor has shifted to the east with scattered showers continuing mainly north of I70. Further southwest, a large complex of storms will continue to develop over east/southeast KS tonight and spread northeast as the warm front lifts north towards morning. ILX local meso tools continue to indicate the better instability remains south of the boundary, but we have noticed an increase in elevated instability with most unstable capes over the past few hours over 500 j/kg across the far south thru southwest. As the low level jet increases and interacts with the stalled boundary to our south, expect a general increase in showers and storms over all of the area late tonight and that will continue into at least Thursday morning. Warm front now not expected to push north of the I74 corridor until late afternoon or evening with two windows of opportunity for severe storms, the first being along the warm front tomorrow afternoon with the second threat coming with the surging cold front in the late evening and overnight hours. Have made some adjustments to the POPs and temperatures for the overnight hours. We should have the update out by 900 pm. && .AVIATION... ISSUED 1115 PM CDT Wed Apr 2 2014 Several concerns this forecast period which include the movement of a warm front, currently over extreme southern Illinois late tonight and coverage of showers and thunderstorms along and north of it into late Thursday morning. The second concern will be with severe threat along the warm front Thursday afternoon and with the cold front Thursday evening. IFR cigs were edging ever so slowly north tonight with widespread MVFR cigs prevailing over the remainder of the area. It still appears most of our area will see IFR cigs as the warm front lifts slowly north Thursday morning with a possible break in the rain Thursday afternoon where cigs may go to MVFR but movement of warm front is key. If the boundary shifts north of a TAF site, we may actually see cigs scatter out for a brief time with the higher probability for that occurrence at SPI, DEC and CMI after 20z. Confidence not that great with respect to coverage of showers and storms late tomorrow and especially tomorrow night ahead of the cold front, but believe the time frame from 02z-06z looks to be the best based on latest guidance. Surface winds will remain out of the northeast to east tonight at 10 to 15 kts and then slowly veer into a southeast and then south direction by late tomorrow afternoon and evening with speeds in the 12 to 17 kt range with some higher gusts possible south of the warm front late tomorrow afternoon. Smith && .PREV DISCUSSION... ISSUED 300 PM CDT Wed Apr 2 2014 Strong system pulling out of the Great Basin will dominate the weather over the next 36+ hours as it moves across the Plains and Great Lakes. SHORT TERM...Tonight through Friday Morning Developing surface system over southeast Colorado will push east and then northeast over the next several days. A warm front extends east from the low across extreme southern Illinois this afternoon. Thunderstorms near the front have produced some severe weather across Missouri and periods of heavy rain across southern Illinois as far north as Effingham today. The weak wave leading the main trough taking shape over the Rockies that brought this area of rainfall will move east of the area this evening providing a lull in rainfall. As the dynamics begin to increase and the surface low pulls out into the plains late tonight precipitation should redevelop along and north of the warm front and begin to push the front northward across the state. Best push northward of the warm sector will be on Thursday morning. Storm motion suggests storms will move along the east- west front. The stronger storms may be able to tap vorticity along the front to bring a potential for supercells just north of the warm front by midday into middle afternoon. Tornadoes appear possible in this area along with large hail and damaging winds. As the warm sector pushes north, models suggest capping for much of the late afternoon into early evening. Breaks in clouds could add to potential instability and locally break through cap producing some widely scattered storms during the middle and late afternoon. Any storms that do develop will likely be capable of severe hail and winds. The best chances for widespread severe weather will likely occur with the cold front associated with the surface low expected Thursday Night. Model suite from 12z are a bit slower with the frontal passage, but with Low-level jet developing and the resultant increase in shear, CAPE may not have to be very high to produce severe weather along and ahead of the front from middle evening into late Thursday night. Appears that storm mode will begin as discrete cells over Missouri and Arkansas and eventually eveolve into a QLCS by morning. The transition should occur as the convection moves across the Mississippi with the main threat changing from tornadoes and hail, to hail and wind by the time the system reaches I-57 well after midnight. With multiple rain periods, and precip water well over 1.25 inches through much of the time, expected widespread 2-3 inch storm total rain amounts. Will keep current flood watch in effect through 12z Friday. LONG TERM...Friday through Wednesday Winds in wake of system will border on wind advisory criteria as low intensifies across the western Great Lakes on Friday. With the winds, cold advection, and mostly cloudy skies Friday will likely seem more like early March than early April. Temperatures should remain slightly below normal through the weekend. Next system is expected to impact the forecast area beginning Sunday Night and into Monday Night. Models are in agreement that the storm track will be a bit further south as the bulk of the energy is expected to come in the southern stream flow. At this time it appears that we should remain on the cool side of this system which will keep threat of severe weather minimal. However, there is a potential for another round of heavy rain falling on the saturated ground from our current rainfall event. This situation will be watched closely. && .ILX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH through Friday morning FOR ILZ042>057-061>063- 066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT WED APR 2 2014 ILZ027>031-037-038-040-031100- KNOX-MARSHALL-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD- 307 PM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SMALL HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW TORNADOES POSSIBLE. WET WEATHER IS EXPECTED INTO FRIDAY...WITH 1 TO 3 INCHES OF RAIN POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON SOME AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ042>057-061>063-066>068-071>073-031100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY- VERMILION- 307 PM CDT WED APR 2 2014 ...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SMALL HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW TORNADOES POSSIBLE. WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON SOME AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ILZ036-041-031100- FULTON-MASON- 307 PM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SMALL HAIL IS POSSIBLE. MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AROUND HAVANA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW TORNADOES POSSIBLE. WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON SOME AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BAK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN EFFINGHAM 39.12N 88.55W
04/02/2014 M2.09 INCH EFFINGHAM IL MESONET
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
912 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 W PALESTINE 39.00N 87.65W
04/02/2014 M1.41 INCH CRAWFORD IL CO-OP OBSERVER
&&
JRPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HEAVY RAIN ALTAMONT 39.06N 88.75W
04/02/2014 M1.27 INCH EFFINGHAM IL MESONET
TOTAL RAINFALL SO FAR. SWOP REPORT
0445 PM HEAVY RAIN FLORA 38.67N 88.48W
04/02/2014 M1.10 INCH CLAY IL MESONET
TOTAL RAINFALL SINCE 0730 THIS MORNING. SWOP REPORT.
0500 PM HEAVY RAIN 2 W PALESTINE 39.00N 87.65W
04/02/2014 M1.41 INCH CRAWFORD IL CO-OP OBSERVER
0724 PM HEAVY RAIN NEWTON 38.99N 88.16W
04/02/2014 M3.01 INCH JASPER IL CO-OP OBSERVER
PAST 12 HOURS
0803 PM HEAVY RAIN 1 NW STE. MARIE 38.94N 88.04W
04/02/2014 M1.99 INCH JASPER IL MESONET
0825 PM HEAVY RAIN EFFINGHAM 39.12N 88.55W
04/02/2014 M2.09 INCH EFFINGHAM IL MESONET
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
226 AM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM HAIL GALESBURG 40.95N 90.38W
04/03/2014 M1.00 INCH KNOX IL TRAINED SPOTTER
&&
GEELHARTThe Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 07:25 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511684, 511685, 511686, 511687, 511688, 511689.